Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Had surgery on foot. Started sweating and freezing. What is causing this?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
Had surgery friday on my foot. since then my body temp can't seem to adjust. i'm sweating one minute then freezing the next
Posted Sat, 4 Aug 2012 in General Health
Answered by Dr. Anil Grover 35 minutes later
Thanks for writing in.
I am a medical specialist with an additional degree in Cardiology.
I read your query and the background with diligence.
If you have undergone surgery under general anesthesia the following needs to be considered for lowered body temperature leading to shivering (Hypothermia) and increased body temperature (Sweating). Good News is active effort needs to made the find the cause. If no cause is apparent the condition is SELF LIMITING.
Temperature Regulation During Surgery and Hypothermia:
Humans are able to maintain core body temperature within remarkably narrow physiologic limits; however, surgery, and specifically general anesthesia, alters this normal balance between heat loss and production by depressing the hypothalamic thermoregulatory center. The end result, hypothermia, has been found to impact surgical outcomes adversely by increasing postoperative discomfort, incidence of surgical bleeding, requirement of allogenic blood transfusion, incidence of wound infection, and the incidence of morbid cardiac events; all ultimately leading to longer hospitalizations. Given these negative consequences, hypothermia still occurs in a majority of surgical patients, with approximately one-third of patients developing hypothermia to a temperature less than 35°C during surgery.


Although hypothermia is common due to failure of temperature regulatory center of brain, it is important to point out that HYPERTHERMIA in the perioperative period may represent an ominous sign for the patient. In its basic element, hyperthermia (core temperature>38°C) indicates that heat production is greater than heat loss. From the metabolic standpoint, hyperthermia may represent a wide spectrum of clinical states ranging from sepsis, a febrile response from other sources of infection, blood product transfusion reaction, to an uncontrolled metabolic state such as malignant hyperthermia. Needless to say, the underlying cause should be promptly addressed: source control when infection is the cause, stopping the transfusion, immediate cessation of the offending agent, including the anesthetic, along with the administration of dantrolene if malignant hyperthermia is suspected, or changing ambient temperature if all other causes have been ruled out.

Please keep yourself warm during the episodes of feeling cold and remain in cool ambient temperature during period of remaining warm. If fever increases beyond 101 degrees F or the whole condition lasts far more than 48 hours please see your doctor. He will be able investigates other causes of hyperthermia including post operative infection. Regards. Any further query will be happily answered as soon as possible.

With Best Wishes
Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor